This could actually be caused by the birth control, funnily enough. It could also be natural — it's not uncommon for women to bleed lightly in the two weeks leading up to their period.
However, if you're taking the contraceptive pill or are on any other form of hormonal birth control (the implant, Depo shot or Mirena IUD, for example) then this can cause irregular bleeding or light spotting between periods.
I've had nothing but bad experiences with the contraceptive pill, so if your period's unpredictable and you're spotting regularly, I'd assume it was the birth control, rather than anything nasty.
What Is Spotting?
"Spotting" is a term used to describe unexpected bleeding between periods. Sometimes, this can be red and seem like a short, light period, but it can also take the form of a brownish discharge.
If this has been happening since you started taking birth control, then I'd assume it's the birth control that's causing it. Some people just don't get on with hormonal birth control in the same way that others do.
However, before giving up on the pill completely, it's probably worth discussing this with your doctor, and at least trying another type of pill instead. If you have the same problem again, you might want to try a non-hormonal form of birth control such as condoms or the copper coil.
If this is the first time that you've noticed spotting between periods, then it could also be caused by stress. However, if you've been taking birth control for a while without any problems, then that's probably not the case (although it could be if you weren't on the pill).
There's also a very slight chance that you're pregnant, but you'll have been informed of the statistics when you were given your birth control in the first place. It's highly unlikely that you're pregnant if taking birth control, and if spotting is your only symptom, then I wouldn't worry about it.